• Hormone Treatment I understand what this does but am wondering how men react to it. my husband is getting very withdrawn

    Asked by lindi143 on Tuesday, September 29, 2015

    Hormone Treatment I understand what this does but am wondering how men react to it. my husband is getting very withdrawn

    I am just wondering if others have had this same experience I dont care about the sex part I know that is important to men but he is changing into a different person.

    11 Answers from the Community

    11 answers
    • barryboomer's Avatar
      barryboomer

      It may just be from the entire cancer crap....he may be depressed and needs some professional help. PLUS does he know that you're ok with less or no sex for awhile. Even if he did still have the sex urge there is so much worry that most can't even think about sex....did you ask the Doctor?

      about 4 years ago
    • geekling's Avatar
      geekling

      People change under stress and therapies. Definitely speak to your hubby about this to see if he can notice any change. He may not be able to do anything about it but let him know that you are noticing.

      Speak to the doctor as well.

      Such changes are seldom permanent but are difficult to overcome once the meds have been withdrawn. It is also possible that he is allergic to the particular medication.

      about 4 years ago
    • lindi143's Avatar
      lindi143

      thank you Barryboomer and Geekling yes we have spoken to the doctor it is just unsettling. We have talked about it and it is just the changes in his personality that are alarming. Hopfully it will not last long. This whole Cancer thing is just so overwhelming.

      about 4 years ago
    • TXHills' Avatar
      TXHills

      Depriving the body suddenly of such an important hormone does have wide-ranging effects, even on the brain and thus mood and personality. Keep talking to your husband, use some humor to lighten the mood if you can, and see if you can connect with physical affection like hugs, rubbing his arm or holding his hand. It will be reassuring that you still want to feel close to him and will actually help calm his nervous system down. Find enjoyable things you can do together such as taking walks, watching a comedy or even doing crafts together.
      Even if neither of you feel sexual right now, in our culture, men equate being sexy and having sex with a big part of their identity. He is probably dealing with the potential loss of this right now. Some counseling for him and for you as a couple could be pretty helpful, too. Best to you.

      about 4 years ago
    • Indyeastside's Avatar
      Indyeastside

      He has changed. Can't help it. With time it will be for the better. Cancer is not a visitor it's a life partner. Both of you need to learn its personality. I know I am not the man I once was. Some changes where good others not so much.

      Hard to adjust to new life for sure. Give him space and lots of support. Even if he withdraws he needs you more than ever. Might I suggest you find a support group for survivors spouses.

      about 4 years ago
    • lindi143's Avatar
      lindi143

      Thank you TXhills and Indyeastside it is helpfull to hear from others perspective. I am so sorry we all have to deal with this but we will and we will win. Hope all have a good day. today Thank you all so much

      about 4 years ago
    • billaron's Avatar
      billaron

      Anti-depressants. I took Effexor, but there are many out there. At first I resisted, but my shrink convinced me. It helped a long. He should also take viagra or one of those nightly to keep the blood flowing.

      about 4 years ago
    • PCa_2015's Avatar
      PCa_2015

      I have been on Lupron for about 5 weeks and had a one month course of Casodex for prostate cancer - I assume that is your husband's disease? Since you have made reference to the loss of libido issue, it appears that your treating physician discussed that with you. The "Big 3" side-effects of hormone treatment are loss of libido, ED and hot flashes. But there are others that doctors typically don't discuss with patients but it is very important that you are aware of the most relevant ones. For you husband's personality change, you should be aware of in particular the Emotional/Cognitive side effects: (1) Depression (2) Emotional changes (3) Spatial memory loss and the Systemic side effects: (1) Fatigue (2) Lack of energy (3) Lack of initiative. Hormone treatments like Lupron can have very powerful effects, as they cause the body to stop producing testosterone which is one of the most important androgens in men. Also, there are other physical effects occurring in men on hormone treatment like, for example, Lupron (Single Blockade), or Lupron + Casodex (Double Blockade), or Lupron + Casodex + Avodart (Triple Blockade). An online support group such as whatnext.com is helpful, but you may also want to see if you and your spouse can hook up with a local support group in your area. Studies show that support networks (family, good friends, church, support groups, etc) result in less depression and improved health for people fighting serious diseases like cancer. Exercise (walking, running, bicycling, swimming, weightlifting) is also very helpful for stimulating the production of mood-elevating chemicals in our bodies. Men are notoriously poor at expressing our feelings and it is important to encourage your husband not to keep things bottled up, but, rather to help him understand that this disease is not his fault, doesn't diminish him as a man, and is something that he can beat. You should try to keep the lines of communication open.

      about 4 years ago
    • driver's Avatar
      driver

      To lindi 143, I've been on Lupron since late Sept. 2013 T2c Gleason 10 psa at diagnosis 16.34 Started IMRT , Intensity Modulated Radiation Therapy this past Aug. 5 days a week and will finish Oct. 16, 2015. Current psa at .17 Make sure your hubby knows that he may be able to try a "holiday" from the Lupron after his psa has dropped. After 1 year on the Lupron, my Testosterone level was at 17.0 I was 61 years of age. psa at 0.08 Almost undetectable, so I requested a "holiday "and my oncologist agreed to try one while CLOSELY monitoring my psa. We agreed that when my psa rose to 4 I would immediately resume Lupron........This beginning the "holiday" in itself was a HUGE psychological relief for me ! We watched , as the Testosterone levels rose steadily, so did the psa....like the Wolf following an Elk. After approx. 12 weeks my psa had gone from 0.08 up to 4.00, and I resumed H.T., hormone therapy,...but the good news for me was that my Testosterone came up to the mid 300.s ! If my psa had risen my slower, no telling how high my "T" would have risen ! The point I would like to make here is that your husband needs to know he is still in the game. Will get back with you two about another excellent prostate on-line community with excellent advise (NOT the big Pharma shape shifters) fron guys and medical experts who have been there and are there now.

      about 4 years ago
    • lindi143's Avatar
      lindi143

      Thank you PCa__2015 and Driver. That is a lot of very useful info .I have found that I can get more info more detail info here from those who are going thru or have gone thru the same thing than from doctors and nurses. I am sure it is because I dont know the right questions and they do this al lthe time.I really appreicate your sharing as i now have some facts and more knowledge and what to look for and expect . I know everyone is different but the info I have gotten here over this whole journey has been invaluable. The suggestions will be followed and it is good that I have people who will share with me on this site. I am sorry everyone is going thru this but we will all fight and live life to the fullest and this will be something we all get thru this. Thank you both again.

      about 4 years ago
    • KBAJ's Avatar
      KBAJ

      Hi Lindi, Gosh, you have gotten lots of good advice on this one, haven't you? I especially liked the suggestion of finding a local support group for you. I think this is going to be even more important if your hubby continues to withdraw into himself more. You will need a place to voice your concerns and bounce ideas off other people who have been where you are now. Our church has a cancer support group. Maybe there's something like that near you? Maybe your local American Cancer Society will know? Also, Is your hubby able to exercise much? That's the best non-pharmaceutical anti-depressant I know. Keeping you close in thoughts and prayers.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more prostate cancer questions.  Also, don't forget to check out our Prostate Cancer page.